Iowa, 2009

Hail in Iowa, August 19, 2009

August 19, 2009 · NWS OAX · 2 events in 1 county or zone

A narrow line of severe thunderstorms developed along a cold front that moved into northeast Nebraska during the late afternoon of August 19th. Meanwhile another area of severe thunderstorms developed over southeast Nebraska into southwest Iowa due to an upper level disturbance that was tied into a much larger disturbance that helped push the cold front through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A narrow line of severe thunderstorms developed along a cold front that moved into northeast Nebraska during the late afternoon of August 19th. Meanwhile another area of severe thunderstorms developed over southeast Nebraska into southwest Iowa due to an upper level disturbance that was tied into a much larger disturbance that helped push the cold front through the region. The line of thunderstorms in northeast Nebraska weakened as it moved east of Columbus, but the storms southeast of there persisted until the front pushed through later in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 19, 1:53 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 19, 1:53 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
253 PM CDT WED AUG 19 2009

.SHORT TERM...TONIGHT.

MAIN CONCERN IS STRONG THUNDER DEVELOPMENT THIS EVENING ALONG AN
ADVANCING COLD FRONT THRU THE CWA...ALONG WITH POSSIBLE POST-FRONTAL
PCPN LATER TONIGHT. AT THIS POINT...LATEST RUC/WRF FOCUS INCREASING
INSTABILITY EARLY ON MAINLY OVER AREAS ALONG AND SOUTH OF I-80.
CLOUD COVER BREAK UP COMBINED WITH PRE-FRONTAL SFC TROF NOW CROSSING
THRU THE CWA THIS AFTN HAVE INITIATE ISOLD CELLS WITHIN UNSTABLE
ENVIRONMENT FOUND GENERALLY ALONG AND SOUTH OF I-80 WITHIN THE NEB
CWA. EXPECT ACTIVITY TO PUSH INTO THE IA CWA LATER THIS AFTN ALONG
EWD ADVANCING SFC TROF. OTHERWISE LEADING EDGE OF THE SFC COLD FRONT
SHOULD MOVE INTO THE CWA LATE THIS AFTN/EARLY EVENING TIME FRAME
WITH ADDITIONAL TS DEVELOPMENT MOST LIKELY FOCUSED AGAIN GENERALLY
SOUTH OF THE I-80 CORRIDOR. RUC ADVERTISING ESRH THRU 03Z WILL
SUPPOSEDLY BE QUITE WEAK SUGGESTING SC DEVELOPMENT WOULD BE SOMEWHAT
DIFFICULT. NOT SO SURE ABOUT THAT THOUGH. NEVERTHELESS...EXPECT ANY
SEVERE ACTIVITY WILL BE CONFINED TO THE SRN CWA. FOR LATER
TONIGHT....MODELS SHOWING STRONG VORT ENERGY DIVING OUT OF THE
DAKOTAS AND INTO THE CNTRL PLAINS. CONVERGENT MID/UPPER LVL QVEC PER
NAM/GFS SUGGESTING ISOLD/SCT POST-FRONTAL PCPN ACTIVITY POSSIBLE DUE
TO DPVA OVERCOMING DEEPENING CAA LAYER.

.LONG TERM...THURSDAY THROUGH WEDNESDAY.

THERE ARE SOME CONCERNS ABOUT POSSIBLE LIGHT PCPN AND ISOLATED TSTMS
ON THURSDAY...BUT SEVERE STORMS ARE NOT EXPECTED. OTHERWISE THE MAIN
FOCUS DURING THIS PERIOD WILL BE ON TEMPERATURES FROM FRIDAY INTO
THE MID PART OF NEXT WEEK.

LARGE SCALE MID TROPOSPHERIC PATTERN CURRENTLY FEATURES A TROUGH
FROM MANITOBA SOUTH TOWARD TEXAS...A RIDGE OVER THE FAR WESTERN U.S.
AND AN ELONGATED NEGATIVELY TILTED TROUGH FROM THE GULF OF ALASKA TO
OFF THE COAST OF BAJA. LATEST GFS AND ECMWF ARE IN GOOD AGREEMENT
SHOWING THE RIDGE MOVING EAST INTO THE NATIONS MID SECTION THROUGH
THE WEEKEND. THIS WILL PROVIDE MAINLY DRY CONDITIONS. THE RIDGE DOES
START TO FLATTEN OUT TUESDAY AND WEDNESDAY...WHICH WILL ALLOW A COLD
FRONT TO PUSH IN FROM THE NORTHWEST.

ON THURSDAY...FORECAST SOUNDINGS SHOW THE ATMOSPHERE DESTABILIZING
DURING THE DAY WITH SOME POSITIVE CAPE. INCREASED POPS A BIT INTO
THE CHANCE CATEGORY FOR THURSDAY AFTERNOON AND ADDED SOME ISOLATED
THUNDER. COLD POCKET AT 500 MB THAT WAS OVER NORTHEAST MONTANA THIS
MORNING WILL MOVE TOWARD NORTHWEST IOWA BY THURSDAY AFTERNOON...
WHICH WILL HELP STEEPEN LAPSE RATES. GENERALLY WENT BETWEEN THE
COOLER NAM MOS AND THE WARMER GFS MOS FOR HIGHS THURSDAY. DID NOT
MENTION ANY PCPN INTO THURSDAY EVENING...EXCEPT IN THE VERY EARLY
EVENING IN PARTS OF SOUTHWEST IOWA. LATER SHIFTS CAN ADD IT TO MORE
OF THE AREA LATER IF NEEDED. ATMOSPHERE DOES NOT LOOK QUITE AS
UNSTABLE FOR FRIDAY AFTERNOON...BUT NOTICED THAT THE NAM FORECAST
SOUNDINGS SHOW SOME DESTABILIZATION AND SOME VERY LIGHT PCPN. AT
THIS TIME...ONLY WENT WITH AN INCREASE IN CLOUD COVER AND KEPT POPS
AT 14 OR LESS.

HIGHS THURSDAY SHOULD BE MOSTLY IN THE 70S...MID 70S TO LOWER 80S ON
FRIDAY AND THEN MOSTLY MID 80S TO AROUND 90 ON THE WEEKEND. WE MAY
SEE MOSTLY LOWER 90S BY MONDAY OR TUESDAY.

COLD FRONT SHOULD START AFFECTING THE AREA TUESDAY NIGHT/WEDNESDAY
AND ADDED SOME CHANCE OF PCPN ALONG/BEHIND THE FRONT.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAF ISSUANCE...

FROPA THRU ERN NEB THE MAIN AVIATION CONCERN THIS FCST CYCLE. 18Z
SFC ANALYSIS WAS SHOWING THE LEADING EDGE OF THE COLD FRONT
EXTENDING FROM ABOUT S-CNTRL SD TO SW NEB WITH NARROW LINE OF PCPN
ASSOCIATED WITH PRE-FRONTAL SFC TROF PUSHING INTO ERN NEB. WIND
SHIFT FROM SW-W-NW WILL BE GRADUAL AS LEADING EDGE OF THE BNDRY
PUSHES THRU THE TAF SITES...AROUND 22Z/19 AT KOFK...AND 00Z/20 AT
KOMA AND KLNK. OTHERWISE...ANY POST- FRONTAL PCPN THAT MAY OCCUR
THEREAFTER BTWN 00Z-06Z/20 WILL MOST LIKELY BE ISOLD/SCT IN
NATURE...AND THEREFORE OPTED NOT TO INCLUDE. EXPECT VFR COND OVERALL
WITH OCCASIONAL MVFR CIGS POSSIBLE THRU THE REST OF THE FCST PD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM/AVIATION...DEE
LONG TERM...MILLER
Hazardous weather outlook, Aug 19, 3:32 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
432 PM CDT WED AUG 19 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
432 PM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS EVENING ACROSS
PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA...MAINLY SOUTH OF
AN ALBION NEBRASKA TO SIOUX CITY IOWA LINE...AS A COLD FRONT MOVES
THROUGH THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN EAST
CENTRAL AND SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

FOBERT

In the hours before

Local storm report, Aug 19, 4:09 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
509 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             5 NE TOBIAS             40.47N 97.27W
08/19/2009  E0.50 INCH       SALINE             NE   EMERGENCY MNGR

&&

DEWALD
Local storm report, Aug 19, 4:18 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
518 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             6 W WILBER              40.48N 97.08W
08/19/2009  E0.75 INCH       SALINE             NE   TRAINED SPOTTER

&&

DEWALD

The radar

The Omaha radar (KOAX), 120 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Page

When
August 19, 4:20 PM CST
Where
Page County, 0.87 mi NW of Northboro
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.610, -95.290

Hail, Page

When
August 19, 4:52 PM CST
Where
Page County, 1.73 mi NW of Clarinda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.750, -95.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182453, 182454.